Vermont, 2006

Damaging Wind in Vermont, August 7, 2006

August 7, 2006 · NWS BTV · 1 event in 1 county or zone

A relatively strong westerly low-level flow interacted with a moderately unstable airmass across northern New York and northern Vermont on the afternoon of the 7th. The end result was scattered thunderstorms across the region, including a supercell structure that developed over Clinton county, New York and crossed Lake Champlain into Isle LaMotte in Grand Isle county, Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A relatively strong westerly low-level flow interacted with a moderately unstable airmass across northern New York and northern Vermont on the afternoon of the 7th. The end result was scattered thunderstorms across the region, including a supercell structure that developed over Clinton county, New York and crossed Lake Champlain into Isle LaMotte in Grand Isle county, Vermont. Numerous trees were downed, uprooted and snapped and powerlines were downed by damaging winds along West Shore Road, Main Street and School Street. There was some property damage due to trees falling on structures and vehicles, but also a garage door was partially blown in due to excessive winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 7, 9:27 AM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 9:27 AM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1027 AM EDT MON AUG 7 2006

.SHORT TERM /REST OF TODAY/...
PRIMARY FORECAST PROBLEM IS SVR WX THREAT...MAINLY FOR THIS AFTN.

THE NORTH COUNTRY IS WITHIN MODERATELY STRONG...WESTERLY MID TO
UPPER LEVEL FLOW AT THIS TIME. ONE EMBEDDED SHORTWAVE
TROUGH...WHICH BROUGHT SCATTERED SHOWERS DURING THE OVERNIGHT HRS
TO THE SRN PORTION OF THE CWA...IS EXITING ACROSS ERN NEW ENGLAND
AT 14Z. DRY MID-LEVEL AIR AND H5 NVA IS PRESENT OVER OUR REGION AT
14Z...HOWEVER...UPSTREAM TRENDS ON WV IMAGERY SHOW AN INCREASE IN
MID-UPR LEVEL MOISTURE ACROSS THE GREAT LAKES REGION MOVING EWD.
RAOB AT ALPENA MICHIGAN SHOWED 300MB WINDS OF 75 KTS...AND THIS
STRONGER UPPER LEVEL FLOW WILL BE SPREADING EWD ACROSS OUR
FORECAST AREA THIS AFTN. IN FACT...AS SHORTWAVE TROUGH EXTENDING
FROM SOUTH OF JAMES BAY SWWD TO LAKE SUPERIOR AMPLIFIES AND
EVOLVES SEWD THIS AFTERNOON...WE SHOULD SEE AN OVERALL INCREASE IN
DEEP TROPOSPHERIC WIND STRUCTURE ON THE SRN PERIPHERY OF THIS
FEATURE AS HEIGHTS BEGIN TO FALL THIS AFTN AND THE EXISTING UPPER
LEVEL JET STRENGTHENS AS IT MOVES INTO NRN NY/NRN NEW ENGLAND. THIS
IS SHOWN WELL BY THE 06Z GFS.

AT THE SURFACE...DEWPOINTS HAVE CLIMBED INTO THE 64 TO 68 RANGE AND
SHOULD REMAIN IN THE MID 60S THIS AFTN. MID-LEVEL LAPSE RATES ARE
RATHER MARGINAL /6 C/KM OR SO/...AND THUS EVEN WITH SFC HEATING
AND MODERATELY HIGHLY PBL MOISTURE I/D ANTICIPATE MUCAPE VALUES
SOMEWHERE BETWEEN 1000-2000 J/KG. GIVEN THE SFC-6KM SHEAR PROFILES
INCREASING TO GREATER THAN 40 KTS...THIS IS STILL PLENTY SUFFICIENT
FOR ORGANIZED/LONG-LIVED CONVECTIVE STORMS.

OTHER CONCERN IS LACK OF FOCUSED LOW-LEVEL CONVERGENCE...AS SFC
COLD FRONT ACROSS WRN QUEBEC/ONTARIO IS NOT WELL-DEFINED AND
SFC/850MB WIND FLOW IS ONLY PROGGED TO BE BROADLY CYCLONIC.
SO...GIVEN ALL OF THESE FACTORS...WE FORESEE THE DEVELOPMENT OF
THUNDERSTORMS BY MID AFTN WITH LOW-LEVEL DESTABILIZATION AND AS
CONVECTIVE INHIBITION LESSENS. HOWEVER...COVERAGE LIKELY NOT VERY
WIDESPREAD DUE TO LACK OF FOCUSED LOW-LEVEL CONVERGENCE. WE/LL
NEED TO WATCH FOR A N-S EXTENDING PRE-FRONTAL TROUGH...AS HINTED
AT IN THE WRF- NMM...OR FOR OROGRAPHIC ENHANCEMENT /MESOSCALE
ASCENT OF SOME KIND/ TO GENERATE THE INITIAL STORMS THIS AFTN.
MAGNITUDE OF DEEP- LAYER SHEAR...AND NATURE OF FORCING SUGGESTS
THAT ISOLATED SUPERCELL TSTMS ARE POSSIBLE. THESE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SHEAR
MAGNITUDE IN LOWEST 1KM IS ALSO QUITE STRONG...AND WE CAN/T RULE
OUT AN ISOLATED TORNADO...ESPECIALLY WHERE SLY SURFACE WINDS ARE
MAINTAINED OWING TO LOCAL OROGRAPHIC EFFECTS...TO STRENGTHEN LOW-
LEVL HODOGRAPH TURNING AND SRH BENEATH THE DEEP LAYER WLY MID-
UPPER LEVEL FLOW FIELDS. STORM MOTIONS EXPECTED FROM 270/25-30KTS.

ACTIVITY DECREASES/WEAKENS THIS EVENING WITH FROPA FROM NW-SE AND
WITH GRADUALLY STABILIZATION WITH LOSS OF DAYTIME HEATING.

PREVIOUS FORECAST IS ON TRACK AND HAVE ONLY MADE MINOR ADJUSTMENTS
TO TEMPS/POPS. HAVE ALSO USED DAMAGING WINDS/LARGE HAIL WORDING FOR
TSTMS TODAY GIVEN ISOLD SUPERCELL THREAT...AND INTO THIS EVENING
ACROSS S-CENTRAL VT...WHERE ACTIVITY MAY STILL LINGER BETWEEN 22-
00Z. WILL FRESHEN SPS/THUNDERSTORM OUTLOOK PRIOR TO NOON. ZONES
AND OTHER PUBLIC UPDATE PRODUCTS ALREADY SENT.

&&

.PREV DISCUSSION...
 /ISSUED 335 AM EDT MON AUG 7 2006/

SYNOPSIS...
WATER VAPOR SHOWS A FAIRLY FLAT AND FAST FLW ACRS THE NORTHERN TIER
STATES THIS MORNING WITH SEVERAL EMBEDDED S/W FEATURES. FIRST...5H
VORT LOCATED ACRS CENTRAL NY ATTM IS HELPING IN THE DEVELOPMENT OF
NOCTURNAL CONVECTION NEAR SYR THIS MORNING...WITH SOME LIGHTNING
ACTIVITY NOTED. NEXT 5H VORT AND 25H JET COUPLET IS LOCATED ACRS THE
NORTH/CENTRAL GREAT LAKES WITH BEST MOISTURE/THUNDERSTORM ACTIVITY
LIFTING INTO CANADA ATTM. MEANWHILE...FINAL PIECE OF S/W ENERGY IS
LOCATED JUST NW OF LAKE SUPERIOR AND IS QUICKLY MOVING SE TOWARD OUR
FA THIS MORNING. THIS SYSTEM HAS LIMITED MOISTURE TO WORK WITH AND
BEST LLVL SFC CONVERGENCE IS LOCATED WITH FRNT ACRS THE
CENTRAL/NORTHERN GREAT LAKES...THEREFORE SYSTEM HAS NO THUNDERSTORM
ACTIVITY ASSOCIATED WITH IT. HOWEVER...THIS SHOULD CHANGE THIS
AFTN/EVENING ACRS OUR FA.

SW FLW CONTS TO STRENGTHEN ACRS OUR FA THIS MORNING AS GRADIENT
INCREASES FROM SFC LOW PRES TRACKING INTO SOUTHERN CANADA AND HIGH
PRES LOCATED OFF THE ATLANTIC COAST. IN ADDITION...TEMPS ACRS THE
CPV HAVE INCREASE EARLY THIS MORNING WITH CRNT READING OF 72F AND
DWPT TEMP OF 60. WINDS CONT TO MIX ACRS VALLEY LOCATIONS WITH BTV
GUSTING TO 23 KNOTS ATTM AND CRF SUSTAIN AT 21KT WITH GOOD MIXING
OCCURRING OVER THE WARMER WATERS OF LAKE CHAMPLAIN.
OTHERWISE...EXPECT LLVL MOISTURE TO CONT TO INCREASE TODAY WITH
BROAD SW FLW AHEAD OF APPROACHING SYSTEM.

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
AREAL COVERAGE/INTENSITY OF THUNDERSTORM ACTIVITY TODAY WL BE
GREATEST FCST CONCERN FOLLOWED BY COOL DOWN BEHIND COLD FRNT.
OVERALL...MODELS HAVE DONE A GOOD JOB WITH CAPTURING MID/UPPER LVL
FEATURES WITH NEXT SYSTEM TO IMPACT FA TODAY AND ASSOCIATED COLD
FRNT. BASED ON CRNT WATER VAPOR TRENDS AND SFC ANALYSIS FEEL SYSTEM
WL MOVE ACRS OUR FA IN FRAGMENTS WITH SEVERAL SCATTERED LINES OF
CONVECTION EXPECTED. FIRST...5H VORT ALONG WITH RIBBON OF MID LVL
MOISTURE/LIFT WL BE ACRS CENTRAL/WESTERN ZNS EARLY THIS MORNING AND
BE LOCATED ACRS SOUTHERN/EASTERN VT BTWN 12-15Z TODAY. FEEL BEST
ENERGY/MOISTURE WL STAY NORTH OF FA...BUT GIVEN CRNT RADAR TRENDS WL
PROBABLY MENTION CHC POPS ACRS NNY INTO VT. THE NEXT MORE
SIGNIFICANT 5H VORT...ALONG WITH STRONG 25H JET COUPLET ASSOCIATED
WITH MID/UPPER LVL TROF AND ASSOCIATED COLD FRNT WL APPROACH WESTERN
ZNS BY 18Z AND MOVE INTO CPV BY 00Z THIS EVENING. MODELS CONT TO
SHOW PRE-FRONTAL TROF AHEAD OF ACTUALLY COLD FRNT AND INTERACTING
WITH BEST LLVL MOISTURE...WHILE BEST ULVL DYNAMICS WITH BE
ASSOCIATED WITH SECONDARY TROF/COLD FRNT AND WL HAVE LESS SFC
INSTABILITY TO WORK WITH. THEREFORE...GIVEN CRNT SETUP FEEL SEVERAL
ROUNDS OF SCATTERED CONVECTION WL BE POSSIBLE TODAY...BUT OVERALL
SVR WEATHER REPORTS WL BE ISOLATED TO SCATTERED...DUE TO SYSTEM
COMING ACRS OUR FA IN FRAGMENTS. HOWEVER...SOUNDINGS AND SVR WX
WORKSHEET ANALYSIS SHOWS PLENTY OF 0-3KM AND 0-6KM SHEAR WITH VALUES
OF 30 AND 42 RESPECTIVELY. THIS COMBINED WITH SFC BASED CAPE VALUES
AROUND 1500-2000 J/KG WL RESULT IN SOME ORGANIZED CONVECTION. FEEL
MULTI CLUSTER WITH STRONG/GUSTY WINDS BEING THE PRIMARY SVR WX
THREAT...BUT WBZ HGHTS DROP TO 10.KFT THIS AFTN AS COLD POCKET ALOFT
FROM MID/UPPER LVL TROF DEVELOPS. IN ADDITION...LOW/MID LVL LAPSE
RATES ARE MARGINAL AT 5.0-5.5 C/KM FOR CONVECTIVE UPDRAFTS...BUT
INCREASE FROM SFC HEATING/COOLING ALOFT LATE TODAY. GIVEN...ABOVE
PARAMETERS AND SPC HAVING MOST OF FA IN DY1 SLIGHT RISK WL CONT TO
MENTION ENHANCE WORDING IN ZNS AND ISSUE SPS. FEEL BEST POTENTIAL
FOR SVR THUNDERSTORMS WL BE ACRS CPV AND CENTRAL/SOUTHERN VT AFT 16Z
TODAY...WHEN/WHERE SFC INSTABILITY WL BE THE GREATEST...AND
INTERACTING WITH FAVORABLE SHEAR PARAMETERS. WITH SFC TEMPS ALREADY
IN THE UPPER 60S TO L70S IN MANY LOCATIONS THIS MORNING AND UPSTREAM
OBS WELL INTO THE 80S YESTERDAY ACRS OHIO/MICHIGAN WL GO WITH TEMPS
THIS AFTN SLIGHTLY ABOVE MACHINE NUMBERS.

MONDAY NIGHT-TUESDAY...MID/UPPER LVL TROF AXIS MOVES ACRS OUR FA AS
SFC COLD FRONT PUSHES INTO SOUTHERN NEW ENGLAND BY 12Z TUES. WL CONT
TO MENTION CHC POPS UNTIL MIDNIGHT ACRS OUR CENTRAL/EASTERN
ZNS...BUT WL REMOVE ENHANCED WORDING IN ALL ZNS EXCEPT
RUTLAND/WINDSOR COUNTIES. FEEL SFC INSTABILITY BEHIND WITH THE LOSS
OF DAYTIME HEATING WL BE LIMITED AND THE THREAT OF SVR WEATHER WL
SHIFTING SOUTH AND EAST OF FA ALONG SFC COLD FRNT. THE ANTICYCLONIC
FLW AROUND HIGH PRES CENTERED ACRS THE CENTRAL GREAT LAKES WL RESULT
IN STRONG LLVL CAA ACRS OUR FA INTO TUES. THIS COMBINED WITH
LEFTOVER LLVL MOISTURE AND WEAK EMBEDDED 5H VORT IN NW FLW ALOFT
COULD PRODUCE AN ISOLATED -RW ON TUESDAY ACRS NORTHERN/CENTRAL ZNS.
WL MENTION SLIGHT CHC POPS IN THIS AREA. OTHERWISE...SFC HIGH PRES
WL RESULT IN PLENTY OF SUNSHINE...BUT COOL TEMPS. PROGGED 85H TEMPS
ONLY NEAR 10C WITH NORTHERLY FLW WL SUPPORT HIGHS U60S MTNS TO M/U
70S VALLEYS.

WEDS-THURS...MODELS IN VERY GOOD AGREEMENT WITH SFC HIGH PRES
MOVING OVERHEAD ON WEDS...THEN SHIFTING INTO THE SOUTHERN MID
ATLANTIC STATES THURS AS ANOTHER SFC COLD FRNT APPROACHES OUR FA.
SFC HIGH PRES WL PROVIDE FA WITH PLENTY OF SUNSHINE WEDS WITH
SLIGHTLY BELOW NORMAL TEMPS. MORNING LOWS WEDS MORNING COULD BE IN
THE U30S SLK TO U40S IN THE VALLEY LOCATIONS...JUST IN TIME FOR THE
FULL MOON. STILL SOME QUESTION REGARDING AMOUNT OF LLVL MOISTURE
RETURN AND INSTABILITY FOR THUNDERSTORM POTENTIAL ON THURSDAY. CRNT
FCST HAS THIS COVERED WELL AND WL NOT CHANGE ATTM.

AVIATION...
MID/HIGH CLOUDS HAVE OVRSPRD FORECAST AREA. CIGS WILL CONTINUE TO
LOWER EARLY TDY BUT REMAIN VFR. IN FACT...MAINLY VFR CONDITIONS
EXPECTED AT ALL TAF SITES DURING THIS FCST PERIOD...DESPITE
CHANGEABLE WX. MID LVL SHRTWV MOVG ACRS NYS EARLY TDY PRODUCING SCT
SHRA/TSRA...WHICH MAY AFFECT SC VT EARLY THIS MORNING. MAINLY DRY
OVER NRN AREAS THIS MORNING AS LLVLS REMAIN RATHER DRY. S-SW 35-45KT
LLVL JET PRESENT OVER RGN THRU ABOUT 12Z. HAVE INDICATED LLWS IN
TAFS (EXCEPT BTV WHERE SHEAR NEGATED BY FACT THAT SFC WNDS HAVE
INCREASED TO 20-25KTS). BRISK S-SW WINDS DEVELOPING AT REST OF TAF
SITES AFTER 12Z IN ADVANCE OF CDFNT...WHICH WILL MOVE ACRS FA THIS
PM/EVENING. ATMOS WILL DESTABILIZE SUFFICIENTLY BY MIDDAY/EARLY PM
TO ALLOW FOR SCT SHRA/TSRA TO DEVELOP IN ADVANCE OF FRONT. COVERAGE
NOT EXPECTED TO BE ALL THAT HIGH. HAVE CONTD WITH MENTION OF CB
IN TAFS. WINDSHIFT EXPECTED IN 22Z-02Z TIMEFRAME ACRS FA...AFTER
WHICH TIME THREAT OF TSRA DIMINSHES. TRAILING UPPER LEVEL
DISTURBANCE HOWEVER WILL PREVENT SIGNIFICANT CLEARING MONDAY
EVENING...AND MAY GENERATE WIDELY SCT SHRA.

NOTE: REPAIR WORK CONTINUES AT SLK ASOS...WITH NEEDED PARTS
EXPECTED TO ARRIVE THIS MORNING.  TAF AT KSLK ISSUED AT 06Z
BASED ON TOTAL OBSERVATION CONCEPT USING SATELLITE AND SURROUNDING
OBSERVATIONS...WITH NIL AMENDMENTS. RECOGNIZE THAT POSSIBLE TSTM
IMPACTS TODAY AT SLK WILL BE DIFFICULT TO MONITOR...UNLESS
REPAIRS ARE COMPLETE PRIOR TO THAT TIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...BANACOS
Hazardous weather outlook, Aug 7, 4:19 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EDT MON AUG 7 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-080930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
519 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS IN EXCESS
OF 50 MPH...BUT LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 7, 9:52 AM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE BURLINGTON VT
1052 AM EDT MON AUG 7 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-072200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1052 AM EDT MON AUG 7 2006

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
ACROSS THE NORTH COUNTRY...

A SURFACE COLD FRONT IN COMBINATION WITH A DISTURBANCE IN THE JET
STREAM WINDS ALOFT WILL PRODUCE SCATTERED STRONG TO SEVERE
THUNDERSTORMS ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND
NORTHERN VERMONT THIS AFTERNOON. AS TEMPERATURES CLIMB INTO THE
80S TODAY AND LOW LEVEL MOISTURE INCREASES...THE AIRMASS WILL
BECOME INCREASINGLY MORE UNSTABLE BY EARLY AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON...LIKELY
OCCURRING FIRST ACROSS NORTHERN NEW YORK. CONVECTIVE ACTIVITY IS
FORECAST TO SPREAD EASTWARD ACROSS THE CHAMPLAIN VALLEY AND THE
REMAINDER OF VERMONT BY MID TO LATE AFTERNOON. SOME THUNDERSTORMS
WILL LIKELY INTENSIFY TO SEVERE LEVELS. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND ISOLATED LARGE HAIL WITH THE
STRONGER STORMS...MAINLY THIS AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.TAKE SHELTER INDOORS IF THUNDERSTORMS APPROACH YOUR AREA.
Special weather statement, Aug 7, 1:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT MON AUG 7 2006

NYZ027-028-030-031-071925-
NORTHERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-
INCLUDING...MALONE
245 PM EDT MON AUG 7 2006

AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORT COVINGTON...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR CONSTABLE...7 MILES NORTH OF MALONE BY
300 PM...7 MILES NORTH OF BRAINARDSVILLE BY 320 PM...NEAR
CHURUBUSCO...7 MILES NORTH OF ELLENBURG CENTER BY 330 PM AND 5 MILES
NORTH OF ELLENBURG DEPOT BY 340 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS ACROSS NORTHERN FRANKLIN AND NORTHERN CLINTON COUNTIES
IN FAR NORTHEASTERN NEW YORK THROUGH 330 PM.
Special weather statement, Aug 7, 2:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
319 PM EDT MON AUG 7 2006

VTZ001-005-006-017-072015-
GRAND ISLE-LAMOILLE-EASTERN CHITTENDEN-WESTERN CHITTENDEN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH
BURLINGTON AND WINOOSKI
319 PM EDT MON AUG 7 2006

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COLCHESTER POINT...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR COLCHESTER...ESSEX CENTER BY 330 PM...
NEAR JERICHO BY 340 PM...NEAR UNDERHILL STATE PARK BY 400 PM AND NEAR
JOHNSON BY 410 PM.

HEAVY DOWNPOURS AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM. IF OUTSIDE...SEEK SHELTER UNTIL THE STORMS HAVE PASSED.

LAHIFF
Special weather statement, Aug 7, 2:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
332 PM EDT MON AUG 7 2006

NYZ028-031-VTZ001-002-016-072030-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CLINTON-WESTERN
CLINTON-
INCLUDING...ST. ALBANS AND SWANTON
332 PM EDT MON AUG 7 2006

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES WEST OF SCIOTA...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR CHAZY BY 350 PM...NEAR ISLE LA MOTTE...
ROUSES POINT BY 400 PM...NEAR SOUTH ALBURGH...ALBURGH BY 410 PM...
NEAR HIGHGATE SPRINGS...SWANTON BY 420 PM AND NEAR HIGHGATE FALLS BY
430 PM.

SMALL HAIL...BRIEF HEAVY RAINFALL...AND WIND GUSTS OF 35 MPH OR
HIGHER MAY ACCOMPANY THE THUNDERSTORMS THROUGH 430 PM ACROSS
CLINTON COUNTY NEW YORK...AND GRAND ISLE...AND FRANKLIN COUNTY
VERMONT.

BANACOS

The radar

The Burlington radar (KCXX), 42 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Isle

When
August 7, 3:00 PM EST
Where
Grand Isle County, Isle la Motte
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
44.867, -73.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531578.